Alert archive / Minnesota / Special Weather Statements in 2010
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 4, 2010, 4:59 PM CDT for Kanabec County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2010, 4:59 PM CDT (21:59 UTC)
- Expired
- May 4, 2010, 5:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
286
WWUS83 KMPX 042159
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT TUE MAY 4 2010
MNZ044-045-042230-
KANABEC-MILLE LACS-
459 PM CDT TUE MAY 4 2010
...THUNDERSTORMS MOVING OVER KANABEC AND MILLE LACS COUNTIES THROUGH
530 PM CDT...
AT 452 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF ONAMIA. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
PEOPLE IN NORTHERN KANABEC AND NORTHERN MILLE LACS
COUNTIES...INCLUDING THE CITIES OF ISLE AND WARMAN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4616 9342 4616 9305 4609 9310 4593 9357
4604 9370 4620 9343
TIME...MOT...LOC 2157Z 232DEG 32KT 4602 9352
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 4, 1:31 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 4, 1:31 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 PM CDT TUE MAY 4 2010
.DISCUSSION...
SEVERAL WX CONCERNS OVER THE NEXT FEW DAYS ALONG WITH THE
POSSIBILITY OF A MIXTURE OF SNOW/RAIN FRIDAY NIGHT...AND A
FREEZE/FROST SATURDAY MORNING AND AGAIN SUNDAY MORNING.
VERY STRONG STORM SYSTEM MOVING SLOWLY EAST/SE ACROSS THE
MT/CANADIAN BORDER EARLY THIS AFTN. THE MAIN FRONTAL BOUNDARY IS
WELL AHEAD OF THIS FEATURE AND WITH LIMITED MOISTURE/INSTABILITY
WILL LIKELY KEEP WIDESPREAD PRECIPITATION FROM DEVELOPING THIS
AFTN/EVENING...EXCEPT FOR THE FAR EASTERN FA. ACCAS WAS NOTED
OUTSIDE THE NWS THIS AFTN WHICH IS HIGHLIGHTING THE UNSTABLE AIR
ALOFT...BUT 30S/40S DEW PTS HAVE PRECLUDED ANY TYPE OF INSTABILITY
AT THE SFC WITH THE MOST UNSTABLE CAPES ACROSS EASTERN IA. WILL
LIKELY CONTINUE THE HIGH CHC IN THE EAST WHERE SVR WX IS LIKELY IF
CONVECTION CAN DEVELOP DUE TO THE HIGH SHEAR ENVIRONMENT.
THE FRONTAL BOUNDARY WILL LIKELY EXIT THE FA BY 03Z...WITH ONLY A
SMALL CHC OF LINGERING SHRA/TSRA IN FAR WC WISCONSIN. AS FOR THE
WND ADVISORY...LATEST SUSTAINED WNDS ABV 25 KTS WAS ACROSS FAR SW
MN...WHICH MAY WORK INTO WESTERN/SC MN DURING THE AFTN. LATER
TONIGHT/TOMORROW AMPLE CAA AND WNDS MAY ALLOW FOR BRIEF WND
ADVISORY CRITERIA IN THE W AND S...BUT NOT ENOUGH TO WARRANT AN
ADVISORY TO BE ISSUED TODAY. RESIDUAL MOISTURE AND STEEP MID-LEVEL
LAPSE RATES WILL ENHANCE ISOLATED/SCATTERED -SHRA ACROSS CENTRAL
MN ON WED...BUT MOISTURE IS LIMITED IN THE S TO INCLUDE LOW POPS
AT THIS TIME.
AS THIS SYSTEM QUICKLY MOVES TO THE EAST...A STRONGER SYSTEM IN
THE WAKE OF TODAYS SYSTEM WILL LIKELY LEAD TO A PERIOD OF RAIN
STARTING THURSDAY AFTN...AND CONTINUING THRU FRIDAY NIGHT.
ALTHOUGH THERE REMAINS SOME SUBTLE DIFFERENCES IN THE UPPER LEVEL
LOW POSITION BY FRIDAY...THERE REMAINS ENOUGH FACTORS TO INCREASE
POPS TO CATEGORICAL BY FRIDAY MORNING...THEN TAPERING OFF DURING
THE EVENING. THE PLACEMENT OF THE UPPER LEVEL FEATURES WILL BE
CRITICAL FOR THE ORIENTATION OF THE PRECIPITATION FIELD AND HOW
MUCH COLDER AIR GETS WRAPPED UP INTO THIS SYSTEM.
AS FOR FROZEN /SNOW/ PRECIPITATION CHANCES... THERE ARE SEVERAL
FACTORS WHICH LEAD TO ONLY MIXTURE OF SNOW...VERSUS ALL SNOW AND
ACCUMULATIONS.
FIRST...CLIMATOLOGY IS NOT IN OUR FAVOR ALONG WITH VERY WARM
GROUND TEMPERATURES.
SECOND...THE ONSET OF PRECIPITATION WILL OCCUR LATE THURSDAY
NIGHT/FRIDAY MORNING...WHICH WILL LIMIT THE OVERNIGHT PERIOD OF
COOLING THE ATMOSPHERE ONCE THE HEAVIER PRECIPITATION DEVELOPS.
THIRD...THE COLDEST AIR WILL OCCUR LATE FRIDAY AFTN/EVENING WHICH
IS WHEN THE MAIN STORM SYSTEM BEGINS TO WIND DOWN ACROSS THE UPPER
MIDWEST.
ONE ITEM TO NOTE...STRONG CAA AND THE RAPID CLEARING LATE FRIDAY
NIGHT MAY ALLOW FOR A FROST OR FREEZE IN PORTIONS OF THE FA. I
USED THE NOMADS ENSEMBLE PROBABILITY TOOL FOR TEMPS BELOW 35
DEGREES IN THE TWIN CITIES AREA WHICH IS THE LEAST LIKELY TO SEE A
WIDESPREAD FROST OR FREEZE. THIS TOOL HAD A 95% PROBABILITY OF
SEEING TEMPS BELOW 35 DEGREES SATURDAY MORNING...AND A 75% CHC 35
OR BELOW SUNDAY MORNING. WILL HIGHLIGHT THE HWO ON THESE
CONDITIONS AS WARRANTED.
ANOTHER SYSTEM IS EXPECTED TO IMPACT THE AREA EARLY NEXT WEEK.
TIMING REMAINS A CONCERN...BUT DUE TO THE UPPER LEVEL PATTERN...IT
LOOKS LIKELY FOR THE UNSETTLED PATTERN TO CONTINUE...ALONG WITH
COLDER THEN NORMAL TEMPERATURES. ..JLT..
&&
.AVIATION.../18Z TAF ISSUANCE/
THE TWO MAIN CONCERNS THIS TAF PERIOD ARE WINDS AND THUNDERSTORM
POTENTIAL...ASSOCIATED WITH THE SURFACE LOW ENTERING WEST CENTRAL
MN AT ISSUANCE TIME. IT WILL BE WINDY AT THE TAF SITES THIS AFTERNOON
AHEAD OF THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED SFC
LOW...ESPECIALLY AT KAXN/KRWF/KSTC/KMSP...WHERE SUSTAINED SPEEDS
WILL RANGE FROM 20 TO 26 KNOTS...AND GUSTS UP TO 35 KTS ARE
POSSIBLE. AS FAR AS CONVECTION IS CONCERNED...EXPECT A FEW
SCATTERED SHOWERS ACROSS CENTRAL MN /NEAR KAXN AND KSTC/ THIS
AFTERNOON...BUT MORE ROBUST THUNDERSTORM ACTIVITY IS ANTICIPATED
CLOSER TO THE WARM FRONT AS IT LIFTS INTO WEST CENTRAL WI LATER
THIS AFTERNOON AND EARLY EVENING. WHILE A FEW THUNDERSTORMS MAY
OCCUR IN THE VICINITY OF KMSP...KRNH AND KEAU HAVE HIGHER
PROBABILITIES OF BEING DIRECTLY AFFECTED DUE TO THE FACT THAT
MOISTURE RETURN WILL BE MORE OPTIMAL THERE. HAVE THEREFORE
INCLUDED TEMPO GROUPS AT KRNH AND KEAU...AND A VCTS AND CB GROUP AT
KMSP. ANY ACTIVITY WILL SHIFT EAST OF THE TAF SITES BY MIDNIGHT.
SCATTERED MID/HIGH CLOUDS WILL PREVAIL INTO WEDNESDAY. STRONG
WESTERLY WINDS WILL REDEVELOP AGAIN ON WEDNESDAY AS LOW PRESSURE
CONTINUES TO MEANDER FROM NORTHERN MN ACROSS THE GREAT LAKES.
KMSP...SOUTHEAST SURFACE WINDS WILL CONTINUE BECOMING GUSTY THIS
AFTERNOON. BY 21Z...SUSTAINED SPEEDS BETWEEN 18 AND 20 KTS ARE
EXPECTED...ALONG WITH GUSTS TO BETWEEN 27 AND 32 KTS.
THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE AIRPORT BETWEEN
21Z AND 23Z...AFTER WHICH THE THREAT SHOULD SHIFT INTO WEST
CENTRAL WI. WIND GUSTS SHOULD SUBSIDE AROUND SUNSET,,,,BUT SPEEDS
WILL INCREASE AGAIN BY MID MORNING WEDNESDAY AND MAKE FOR ANOTHER
WINDY DAY. THE DIRECTION SHOULD BE MORE WEST/NORTHWESTERLY FROM
MID MORNING WEDNESDAY THROUGH THE AFTERNOON.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
FARIBAULT-LAC QUI PARLE-MARTIN-REDWOOD-WATONWAN-YELLOW
MEDICINE.
WI...NONE.
&&
JLT/LSHazardous weather outlook, May 4, 3:18 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 318 PM CDT TUE MAY 4 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 052030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 318 PM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR EAST- CENTRAL MINNESOTA LATE THIS AFTERNOON...AND MOVE RAPIDLY INTO WEST-CENTRAL WISCONSIN. THERE IS A POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE SEVERE WEATHER FOR MAINLY WEST-CENTRAL WISCONSIN BETWEEN 4 PM AND SUNSET. EXPECTED INSTABILITY AND WIND PROFILES SUGGEST THE POTENTIAL FOR A FEW OF THE STORMS TO HAVE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE ALONG A WARM FRONT ACROSS WEST-CENTRAL WISCONSIN...OR MAINLY NORTH OF A LINE FROM NEW RICHMOND TO DURAND. THE THUNDERSTORM ACTIVITY AND SEVERE THREAT WILL QUICKLY MOVE EAST WITH THE FRONT THIS EVENING...WITH ALL ACTIVITY EXPECTED TO BE EAST OF THE OUTLOOK AREA BY 9 PM. STRONG SOUTHWEST TO WEST WINDS WILL ALSO CONTINUE BEHIND THE COLD FRONT FOR MAINLY WESTERN AND SOUTH CENTRAL MINNESOTA...WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS ARE EXPECTED TO DEVELOP AGAIN BY WEDNESDAY AFTERNOON WEST OF A LINE FROM FARIBAULT TO LITTLE FALLS. SUSTAINED WEST WINDS 20 TO 35 MPH WITH HIGH GUSTS WILL AGAIN BE POSSIBLE FOR MOST OF THE AFTERNOON IN THIS PORTION OF THE OUTLOOK AREA. THERE IS A POTENTIAL OF A HARD FREEZE NEXT SATURDAY MORNING...AND SUNDAY MORNING. THE MAIN THREAT FOR BELOW FREEZING TEMPERATURES WILL BE ACROSS CENTRAL MINNESOTA AND WEST-CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON ACROSS FAR EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. JLT
In the hours before
Special weather statement, May 4, 4:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 456 PM CDT TUE MAY 4 2010 MNZ078-085-093-WIZ014>016-023>028-050000- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-FREEBORN-GOODHUE-PEPIN-PIERCE-POLK- RUSK-ST CROIX-STEELE- 456 PM CDT TUE MAY 4 2010 ...STRONG WIND GUSTS POSSIBLE FROM FAST MOVING THUNDERSTORMS IN SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN... FAST MOVING THUNDERSTORMS RACING NORTHEAST AT 40 TO 45 MPH WILL CONTINUE TO PRODUCE WIND GUSTS AROUND 50 MPH AS THEY RACE ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. AREAS AROUND ALBERT LEA TO OWATONNA TO RED WING MAY SEE THESE STRONG GUSTS UNTIL 530 OR 600 PM. WESTERN WISCONSIN COMMUNITIES INCLUDING EAU CLAIRE...CHIPPEWA FALLS...RICE LAKE...MENOMONIE... DURAND AND LADYSMITH COULD SEE THESE GUSTY WINDS UNTIL AROUND 7 PM. BAP
Special weather statement, May 4, 4:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT TUE MAY 4 2010
MNZ044-045-042230-
KANABEC-MILLE LACS-
459 PM CDT TUE MAY 4 2010
...THUNDERSTORMS MOVING OVER KANABEC AND MILLE LACS COUNTIES THROUGH
530 PM CDT...
AT 452 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF ONAMIA. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
PEOPLE IN NORTHERN KANABEC AND NORTHERN MILLE LACS
COUNTIES...INCLUDING THE CITIES OF ISLE AND WARMAN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4616 9342 4616 9305 4609 9310 4593 9357
4604 9370 4620 9343
TIME...MOT...LOC 2157Z 232DEG 32KT 4602 9352
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:58 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Faribault, Lac qui Parle, Martin, Redwood and 2 more | 15 hr |
Nearby
Special Weather Statements in Minnesota, 2010Every special weather statement in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.